Kansas, 2018Damaging Wind in Kansas, May 31, 2018
May 31, 2018 · NWS ICT · 1 event in 1 county or zone
An isolated severe thunderstorm that struck Southwest Kingman County just after mid-night from the 30th to the 31st packed a nasty punch when a location 2 miles southeast of Zenda was hit by an estimated 70 mph gust. The powerful winds knocked down several large branches of unknown diameters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm that struck Southwest Kingman County just after mid-night from the 30th to the 31st packed a nasty punch when a location 2 miles southeast of Zenda was hit by an estimated 70 mph gust. The powerful winds knocked down several large branches of unknown diameters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 31, 11:30 AM CST, 46 minutes earlier.
Area forecast discussion, May 31, 11:30 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1230 PM CDT Thu May 31 2018
.UPDATE...
Issued at 1055 AM CDT Thu May 31 2018
Still seeing some light showers over portions of north central KS.
This is located just ahead of a weak impulse moving across srn Neb
at this time. Could see this area of showers linger over NE KS into
the afternoon hours, as this impulse continues to track east. Across
our forecast area, most areas east of I-135 ahead of this impulse
got worked over pretty hard last night, with the late night
convective complex. The question is, whether portions of SE KS can
recover enough for the afternoon hours, for an isolated chance of
storms this afternoon as the shortwave pushes east.
Hi-rez models do show instability recovering for the afternoon hours
to around 2000-2500 j/kg of SBCAPE. But most of the energy from the
impulse will stay north of this area, so chances of widespread
diurnally driven convection seems small. Latest Nam/WRF does show a
lingering precipitable water axis of 150 percent of normal over
extreme SE KS, so this area of weakness may be enough for an
isolated afternoon storm. So will keep a low pop going for this
chance.
Ketcham
&&
.SHORT TERM...(Today through Sunday)
Issued at 330 AM CDT Thu May 31 2018
Progressive MCS will continue to move eastward across southeast
Kansas early this morning with trailing stratiform rain/thunder
into portions of central/south central Kansas. Some convection
could fester or redevelop across southeast Kansas during the day,
though would suspect subsidence in the systems wake should keep
chances fairly isolated after this morning. Otherwise the main
concern is with the intense heat and humidity combo for Friday as
sultry dew points (70-75F) advect north with the warm front across
eastern Kansas under ridging aloft. The added evapotranspiration
contribution from the ongoing and recent rainfall/moist top soil
conditions will likely exacerbate the humid feel. A heat advisory
is looking more likely for portions of the area, probably along
the I-135 corridor and east into southeast Kansas. Plan to
continue to highlight in the hazardous weather outlook and let
next shift or two refine the area of concern and issue the needed
advisory. A stronger upper trof is still progged to move across
the northern Plains and Upper Midwest Saturday with the associated
surface cold front dropping south across Kansas. The frontal
passage looks to stay capped/dry across the area with cooler (less
hot) conditions by Sunday.
Darmofal
.LONG TERM...(Sunday night through Wednesday)
Issued at 330 AM CDT Thu May 31 2018
The medium range models show more intense heat under a building
upper ridge from the southern Rockies across the central Plains
and Upper Midwest by the middle of next week. A migratory upper
shortwave will precede this event on Sunday night/Monday for
slight precip/convective chances across the area.
KED
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu May 31 2018
VFR conditions are expected for most taf sites for the next 24
hours. The only exception will be over SE KS for late this afternoon
into early this evening. Could see some MVFR cigs from diurnally
driven cumulus, from remnant moisture from last night complex of
storms. May also see a few storms try to develop late this
afternoon, so will include a VCTS mention for the KCNU taf site
until 01z.
Ketcham
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 90 68 96 73 / 10 0 0 0
Hutchinson 90 67 97 71 / 10 0 0 0
Newton 89 67 95 71 / 10 0 0 10
ElDorado 88 67 94 72 / 10 0 0 0
Winfield-KWLD 90 69 95 73 / 10 10 0 0
Russell 91 67 97 67 / 20 0 0 10
Great Bend 90 67 96 68 / 10 0 0 10
Salina 92 67 98 71 / 10 0 0 10
McPherson 90 67 97 70 / 10 0 0 10
Coffeyville 87 68 94 74 / 20 10 0 10
Chanute 86 66 93 73 / 30 10 0 10
Iola 86 65 92 73 / 30 10 0 10
Parsons-KPPF 87 67 93 73 / 30 10 0 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Ketcham
SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, May 31, 10:03 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1103 AM CDT Thu May 31 2018
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011615-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1103 AM CDT Thu May 31 2018
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
There are chances for a few storms across southeast Kansas for the
afternoon and early evening hours. Severe storms are not expected,
though a few strong storms with gusty winds, small hail and heavy
rainfall will be possible.
The Saline River near Russell will remain in flood until this
afternoon. Please refer to the latest flood warning statement for
details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Dangerous heat indices in the 100 to 106 degree range are expected
on Friday afternoon. A heat advisory may be needed for parts of
central, south central and southeast Kansas. Listen to later
forecasts and statements.
There is a slight chance for thunderstorms Friday night across
areas of central Kansas north of I-70. Slight chances for storms
may also occur periodically next week across the area. The risk for
organized severe storms appears low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
KED/Ketcham
In the hours before
Special weather statement, May 31, 7:05 AM CST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
805 AM CDT THU MAY 31 2018
KSZ032-311330-
Russell KS-
805 AM CDT THU MAY 31 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Russell County in central Kansas...
* Until 830 AM CDT
* At 800 AM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 8 miles northeast
of Emmeram...moving east at 10 mph.
* Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Fairport, Luray, Paradise and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is falling on already saturated and flooded
land. This additional heavy rain will likely cause rapid changes to
current flood levels. Do not drive your vehicle through flooded
roadways and do not drive around barricades.
&&
LAT...LON 3913 9904 3913 9862 3900 9858 3894 9904
TIME...MOT...LOC 1301Z 252DEG 7KT 3906 9903
METZGER
Thunderstorm Wind, Kingman
- When
- May 31, 12:16 PM CST to 12:18 PM CST
- Where
- Kingman County, 2 mi SE of Zenda
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.429, -98.254
The estimated 70 mph winds knocked down several large branches of unknown diameters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 31, 20181 death · 1 event
- Flash Flooding and Flooding in Kentucky, May 31, 2018$301,000 · 56 kt wind · 90 events
- Tornadoes and Flood in Illinois, May 31, 2018$217,000 · EF1 · 21 events
- Damaging Winds in Illinois, May 31, 20181 injured · $516,000 · 61 kt wind · 14 events
- Damaging Winds in Indiana, May 31, 2018$334,000 · 55 kt wind · 27 events
- Damaging Winds in Indiana, May 31, 2018$118,000 · 56 kt wind · 37 events
- Tornado and Hail in Missouri, May 31, 2018$71,000 · EF1 · 13 events
- Hail and Damaging Winds in Illinois, May 31, 2018$236,000 · 61 kt wind · 10 events
- Damaging Winds in Ohio, May 31, 2018$56,000 · 54 kt wind · 28 events
- Damaging Winds in Indiana, May 31, 2018$96,000 · 56 kt wind · 5 events
- Tornadoes and Hail in North Dakota, May 31, 2018$45,000 · EF0 · 20 events
- Flash Flooding and Hail in Georgia, May 31, 2018$64,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757081.